Some Antidepressants May Raise Risk for Gastro Infection05/07/13
TUESDAY, May 7 (HealthDay News) -- People who take certain types
of antidepressants may be at higher risk for potentially deadly
Clostridium difficileinfection, a new study suggests.
This type of infection is one of the most common caught by
hospital patients and causes more than 7,000 deaths each year in
the United States. Several medications are thought to increase the
risk for this infection, including antidepressants.
In this study, University of Michigan researchers examined
C. difficileinfection in people with and without depression,
and found that those with major depression had a 36 percent higher
risk than those without depression. Older, widowed people were 54
percent more likely to catch
C. difficilethan older married people. People who lived
alone had a 25 percent higher risk than those who lived with
The researchers then investigated if there was a link between
C. difficileinfection. They found that only two -- Remeron
(mirtazapine) and Prozac (fluoxetine) -- increased the risk, and
that each drug doubled the risk.
The findings, published May 6 in the journal
BMC Medicine, should improve identification and early
C. difficileinfection in people taking these
antidepressants, the researchers said.
The reason for the increased risk of infection in people taking
the antidepressants is unknown, and people who have been prescribed
the drugs need to keep taking them unless their doctor tells them
otherwise, the researchers said. The research showed an association
between antidepressant use and increased risk of contracting the
infection, but it did not prove a cause-and-effect link.
"Depression is common worldwide," study leader Dr. Mary Rogers said in a university news release. "We have long known that depression is associated with changes in the gastrointestinal system."
"The interaction between the brain and the gut, called the 'brain-gut axis,' is fascinating and deserves more study," Rogers said. "Our finding of a link between depression and Clostridium difficileshould help us better identify those at risk of infection and perhaps encourage exploration of the underlying brain-gut mechanisms involved."
The American Academy of Family Physicians has more about
Copyright © 2013
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.